Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Scrambled Thinking/Flying Out of Control
Mar 28, 2001

Hello! I have been HIV+ for 14 years now. Current treatment regime (since December 22nd, 2000) consists of Sustiva, Ziagen & DDI (Videx Chewable). Current T4 cell count is 845 and viral load is non-detectable (less than 400). However, I suffer greatly from peripheral neuropathy; swollen liver and a great sense of confusion. I often feel as though I am flying at 100 miles per hour even when seated. I am constantly in a muddled state of confusion. I feel very disassociative. As well, I am often either very angry or very tearful. I work as a social worker for a government agency and am finding more and more that the stressful and dysfunctional work environment only adds to my state of confusion. I am also having issues with balance, co-ordination. For example, I often cannot spell familiar words; call people and then have no idea who I am calling; I lose things and cannot find them; often have trouble putting keys in locks; I fall and stagger often. Could this be cognitive and central motor dysfunction? I am quite convinced that my central nervous system is under attack. There are days that I cannot drive my car due to poor concentration and co-ordination. As well, some mornings it takes me over two hours to get dressed as I cannot co-ordinate the mind-hand connection. It is almost as though I am "short-circuiting." I realize that I cannot be diagnosed over the internet, but what avenues can i explore to get some treatment or a thorough assessment. I have been trying to find a good psycho-neurologist, but I live in Eastern Canada where there is not much to offer but pharmaceuticals. I see my HIV Specialist about 4 times per year for 15 minutes and he ignores my pleas for help. I previously took Ritonavir, Saquinavir, Zerit (D4T) and Lamivudine (3TC) for over 7 years and had to stop because the diarrhea was killing me. I also take many anti-oxidants such as Vitamin E, Vitamin C, NAC, alpha lipoic acid, Selenium, Beta Carotene. In addition, I consume whey protein powder, glutamine powder (10 grams per day), soy milk and a good multi-vitamin. Any direction would be greatly appreciated as I often feel as though I am flying out of control. My supervisor at the office is aware of my illness and is wonderfully supportive and affirming. However, she always tells me that I am extremely intelligent and that she sees no signs of dementia just yet. She is a nurse and a social worker. I am concerned and feel that after braving 14 years with this illness that I am starting to unravel. Any guidance would be a godsend. Being a social worker, it is often difficult to admit that I need help - but I am smart enough at this point to realize that I am not coping effectively with everyday life. I feel as though I am flying so fast. I ahve always been hyper and a "go-getter" but I have always also been very focused and directed. Thank you for your consideration with regards to my inquiry. God Bless!!

Response from Mr. Shernoff

You must have a neuropsychiatric evaluation and you have to insist that your primary care doctor refers you to one. There is no way around this. You are describing very specific symptoms of HIV related neuropsychiatric illness and this simpy has to be evaluated.

If your primary care doctor does not take the time to listen to you then you have to change doctors. I advise you to do some research by calling what ever is the nearest AIDS community service organization to get the name of an AIDS specialist relatively close to you. You may have to travel to the nearest large city to see a better doctor who is an HIV specialist. No HIV specialist would ever ignore your reports of these symptoms. No doctor should ever ignore reports by any patient with these symptoms.

Being a social worker myself and not a doctor I can not advise you about treatments, but again urge you to take very aggresive action in locating a new doctor and begin to work with him or her on evaluating what might be causing these symptoms and how to treat the underlying cause of your distress. Begin to try to locate another doctor immediately!

Best of luck.

MIchael Shernoff, MSW



Previous
How strong can my mind be?
Next
Changing

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement